Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 23, 2002, 3:36 PM EDT for Orange County, New York. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 3:36 PM EDT (19:36 UTC)
- Expired
- Jul 23, 2002, 4:15 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:00 PM EDT | Thunderstorm Wind 50 E | Ridgebury, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 12:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
087 WUUS51 KOKX 231936 SVROKX NYC071-232015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 336 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTHEAST NEW YORK * UNTIL 415 PM EDT. * AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PINE ISLAND...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... HAMPTONBURG AND GOSHEN AROUND 345 PM. MONTGOMERY AROUND 355 PM. NEWBURGH AND GARDNERTOWN AROUND 405 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE CHESTER...FLORIDA AND NEW WINDSOR. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4144 7463 4127 7454 4139 7397 4157 7405
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:55 AM EDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 23, 9:55 AM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
955 AM EDT TUE JUL 23 2002
HIGHLY UNSTABLE AIRMASS IN PLACE WITH 12Z OKX SOUNDING SUPPORTING A
LIFTED INDEX OF -8 AND A CAPE NEAR 3000 J/KG. THIS IS OF COURSE
UNMODIFIED. WHILE SHEAR PROFILES AND UPPER SUPPORT NOT VERY
IMPRESSIVE...THE COMBINATION OF FRONTAL LIFT...MODERATE INSTABILITY
AND PW VALUES INCREASING TO 2 INCHES ALL POINT TO A MULTICELL EVENT
FOR THE TRI-STATE AREA LATE THIS AFTERNOON. THUS...POPS HAVE BEEN
RAISED TO THE LIKELY CAT.
IN ADDITION...THERMO PROFILES AND ABUNDANT SUNSHINE SHUD SEND TEMPS
INTO THE LOWER AND MIDS 90S ACROSS MUCH OF THE FA...MINUS THE
IMMEDIATE COAST. THIS IN CONJUNCTION WITH SFC DEW POINTS IN THE
LOWER 70S PUTS THE HEAT INDEX TO AROUND 100 FOR THE METRO AREA. THIS
WARRANTS THE ISSUANCE OF A HEAT ADVISORY FOR THE NY METRO.
MARINE... EXPECT WINDS TO COME UP TO SMALL CRAFT FOR ALL AREAS WITH
SEAS ALREADY MEETING CRITERIA ON THE OCEAN.
..................PREVIOUS 330 AM DISCUSSION.........................
DISC: MODELS ARE IN GD AGRREMENT WITH TDYS WX EVENT. CLD FNT MOVG
THRU WRN PORTIONS OF NY/PA LATEST SAT PIX SHOWS A FAIR AMOUNT OF
LTNG STRIKES BEGINNING TO DVLP WITH TEH FNT. SFC LIS ARE ALREADY
DROPPING TO AROUND -3/-5. AVN TSTMS POPS FOR SVR TSTMS ARE A BIT
HIGHER THAN THE NGM NUMBRS AND AS BUFKIT SHOWS CAPES AROUND 2000+
AND NO SINS TO SPEAK OF THE THREAT OF SVR WX SOMEPLACE IN OUR FA
LOOKS GD. WINDS ALOFT ARE STILL FAIRLY WEAK...SO THE STORMS WILL BE
SLOW MOVERS AND WITH PCPLE WATER AROUND 2 INCHES THERE WILL BE SOME
HVY DOWNPOURS. AS THE STORMS BEGIN TO MOVE HERE BUFKIT SHOWS WE CUD
VERY WELL GET INTO THE SUPERCELL/MULTICELL REGION. THER WILL BE A
UPR JET...BUT IT SHD BE FAR ENOUGH TO OUR N NOT TO EFFECT OUR AREA.
THETA-E RIDGE SETS ITSELF UP FOR THIS AFTN ACRS OUR AREA. IT ALSO
SHOWS THE MOIST ADV ACRS US ALSO.
TIMMING IS STILL ABOUT THE SAME. PCPN WILL START DURING THE LATER
PART OF THIS AFTN. WITH THESE TYPE OF CELLS MOVG INTO THE RGN AND
WITH ANY DOWNDRAFTS THERE CUD VERY WELL BE SOME GUSTY WINDS.
TEMPS...WILL GO MORE WITH THE AVN NUMBRS. WED TEMPS FWC TRIES TO
HARD TO BRING US DOWN INTO THE LWR 70S. S
SKIES WILL NOT CLR AOUT AS QUICKLY ON WED AS WE FIRST THOUHGT. WITH
A NE/E WIND AND WVES JUST TO OUR S WILL KEEP IN A MOSTLY CLOUDY
DAY.
MARINE...WINDS SHD COME UP TO SMALL CRAFT FOR ALL AREAS.
CT...NONE.
NY...NYZ072>076 HEAT ADVISORY THIS AFTERNOON
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.
ANZ355-353-350-335-330-338.In the hours before
Special weather statement, Jul 23, 11:25 AM EDT, 4 hours 11 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-232300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1125 AM EDT TUE JUL 23 2002 THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE FORECAST TO DEVELOP IN A MOIST AND INCREASINGLY UNSTABLE AIR MASS AHEAD OF AN APPROACHING COLD FRONT FROM THE NORTHWEST. A FEW THUNDERSTORMS MAY BECOME SEVERE LATER THIS AFTERNOON... PRODUCING WIND GUSTS IN EXCESS OF 57 MPH OR AT LEAST 3/4 INCH DIAMETER HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THE POTENTIAL DEVELOPMENT OF SEVERE WEATHER. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/OKX
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:41 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 34 min |
| Jul 23, 5:07 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 38 min |
| Jul 23, 5:19 PM EDT | Special Marine Warning | OKX | 71 min | |
| Jul 23, 5:42 PM EDT | Special Marine Warning | OKX | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.